Flash Flood, McKinley
- When
- September 8, 7:45 PM MST to 9:45 PM MST
- Where
- McKinley County, Church Rock
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.600, -108.950
A series of brief but heavy rain showers moved across the Church Rock area about 10 miles east of Gallup during late afternoon and mid evening. Runoff from mid evening storm finally overwhelmed several small washes spilling heavy mud flow of 6 to 18 inches deep to trap several cars and to flood several hogans or Navajo dwellings.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A series of brief but heavy rain showers moved across the Church Rock area about 10 miles east of Gallup during late afternoon and mid evening. Runoff from mid evening storm finally overwhelmed several small washes spilling heavy mud flow of 6 to 18 inches deep to trap several cars and to flood several hogans or Navajo dwellings. Several culverts were undermined which closed off roads to surrounding Navajo communities. About 200 residents unable to return home were evacuated for the night to a community shelter in nearby Gallup. Radar showed localized rainfall estimates on near one inch and slightly higher from the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 8, 7:41 PM MST, 4 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 841 PM MDT THU SEP 8 2005 .UPDATE...ISOLATED TO SCATTERED POPS SHOULD CONTINUE BUT DECREASE IN COVERAGE ACROSS THE WESTERN MOUNTAINS...NORTHWEST PLATEAU AND NORTHERN MOUNTAINS THIS EVENING WITH SOME POSSIBLE REDEVELOPMENT OVERNIGHT. ELSEWHERE...DROPPED ALL MENTION OF POPS. ADJUSTED SKY COVER. NO OTHER CHANGES. GB && .PREV DISCUSSION...326 PM MDT THU SEP 8 2005...DRY SLOTTING QUITE IMPRESSIVE THIS AFTERNOON ACROSS ALL BUT APPROXIMATELY THE NW THIRD OF THE STATE. EVEN SFC DEWPOINTS HAVE CRASHED PRETTY GOOD ACROSS S AND E NM SO PROSPECTS NOT GOOD FOR ANYTHING MORE THAN ABOUT 10 POPS ACROSS ROUGHLY SE HALF OF FORECAST AREA FOR THE EVENING. NOT TERRIBLY CONVINCED THAN PLUME WILL SHUNT EASTWARD LATER TONIGHT AS FAST AS INDICATED BY MODELS...AND BY LATE NIGHT CONVECTION WILL BE SEVERELY KNOCKED DOWN. THUS KEEPING MOST POPS SW...CENTRAL AND NE BELOW GUIDANCE. OTHERWISE CHANGES TO GOING FORECAST NOT VERY SIGNIFICANT AS PREVIOUS GRIDS LOOKING PRETTY GOOD. BACK TO NW NM...DID CONSIDER A FLASH FLOOD WATCH FOR FAR NW NM AS KFMN REPORTING SOME HIGH RUNOFF CONDITIONS...BUT HEAVY RAINERS APPEAR TO BE TOO FEW/TOO ISOLATED AND TIME PERIOD OF GREATEST THREAT TOO SHORT SO DECIDED AGAINST ISSUANCE AND STUCK WITH THE HEAVY RAIN WORDING. && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 60 78 56 83 / 60 40 30 20 GALLUP.......................... 56 75 52 78 / 40 40 30 20 GRANTS.......................... 54 76 52 78 / 20 30 30 20 GLENWOOD........................ 60 85 59 84 / 20 20 20 20 CHAMA........................... 47 70 44 71 / 40 40 30 20 LOS ALAMOS...................... 51 78 52 77 / 40 30 20 20 RED RIVER....................... 41 69 40 69 / 30 30 30 20 TAOS............................ 50 78 49 77 / 30 30 30 20 SANTA FE........................ 52 79 53 78 / 20 20 20 20 SANTA FE AIRPORT................ 55 81 55 80 / 20 20 20 20 ESPANOLA........................ 53 83 53 83 / 30 20 20 20 ALBUQUERQUE HEIGHTS............. 63 83 63 82 / 10 20 20 20 ALBUQUERQUE VALLEY.............. 61 84 60 83 / 10 20 20 20 ALBUQUERQUE FOOTHILLS........... 60 82 59 81 / 10 20 20 20 ALBUQUERQUE WEST MESA........... 62 83 61 84 / 10 20 20 20 SOCORRO......................... 61 84 62 85 / 10 20 20 20 SANDIA PARK/CEDAR CREST......... 56 76 55 76 / 20 20 20 20 MORIARTY/ESTANCIA............... 54 80 55 80 / 10 20 20 20 CARRIZOZO....................... 57 85 57 83 / 10 20 20 20 RUIDOSO......................... 52 80 54 77 / 0 20 20 20 RATON........................... 51 83 52 82 / 20 20 20 20 LAS VEGAS....................... 52 80 52 78 / 10 20 20 20 ROY............................. 56 84 56 83 / 10 10 10 10 CLAYTON......................... 59 89 60 87 / 10 0 10 10 SANTA ROSA...................... 59 89 59 88 / 0 0 10 10 TUCUMCARI....................... 62 92 62 90 / 0 0 10 0 FORT SUMNER..................... 60 91 61 89 / 0 0 0 0 CLOVIS.......................... 60 90 60 88 / 0 0 0 0 PORTALES........................ 60 92 61 89 / 0 0 0 0 ROSWELL......................... 61 93 62 91 / 0 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 43
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT THU SEP 8 2005 NMZ001>021-026-091200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 556 AM MDT THU SEP 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY AND TONIGHT. HOWEVER...SLOW MOVING THUNDERSTORMS CONTAINING HEAVY RAIN ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE HIGHER TERRAIN OF WEST CENTRAL AND NORTHWEST NEW MEXICO. THIS COULD LEAD TO LOCAL FLOODING OF LOW LYING AND POOR DRAINAGE AREAS...AND HIGH FLOWS IN ARROYOS AND SMALL STREAMS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...HEAVY RAIN FROM THUNDERSTORMS IS AGAIN POSSIBLE OVER NORTHWEST NEW MEXICO DURING THE AFTERNOON AND EVENING HOURS FRIDAY. REMEMBER... WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT FLOODING OR HIGH WATER FLOWS TO THE NATIONAL WEATHER SERVICE OFFICE IN ALBUQUERQUE. CONTACT OUR OFFICE TOLL FREE AT 1-888-386-7637 OR VISIT WWW.SRH.NOAA.GOV/ABQ. 40
The Albuquerque radar (KABX), 199 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469748.